North Carolina, 2019Damaging Wind in North Carolina, June 5, 2019
June 5, 2019 · NWS MHX · 1 event in 1 county or zone
A few thunderstorms developed and moved through parts of Eastern North Carolina. One particular storm was severe and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms developed and moved through parts of Eastern North Carolina. One particular storm was severe and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 5, 2:54 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 5, 2:54 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
354 PM EDT Wed Jun 5 2019
.SYNOPSIS...
High pressure will continue offshore through Thursday. A cold
front will approach the area from the north late Thursday,
passing through eastern NC Friday and Friday night. High
pressure will extend into the region from the northeast over the
weekend as the front remains stalled just to the south of the
area. Low pressure will approach from the west early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 230 PM Wed...Latest sfc analysis shows high pressure
extending over the area from offshore, with troughing inland,
and shortwave moving through aloft. Latest radar imagery shows
scattered showers and storms developing west of Hwy 17. Several
CAMs show a more organized line of convection developing across
central NC/SC this afternoon, pushing eastward late afternoon
and early evening. Most guidance shows this line weakening a bit
as it moves into the coastal plain and becomes more cold pool
driven, but svr threat could extend further westward. SPC still
has the very western portions of the forecast area to a Slight
Risk, while the remainder of the area is in a Marginal Risk. An
isolated strong to severe storm with damaging winds will be
possible with SB CAPES inc this afternoon to 1500-2000 J/kg and
bulk shear around 25 kt. Will continue highest pops inland
early with chance along the coast, tapering off late. Storms
likely to weaken later in the evening as they approach the
coast with loss of forcing and instability. Muggy overnight with
SW winds, low in the 70s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 230 PM Wed...Surface low will continue to push eastward
through the Mid-Atlantic and NE US, as associated slow moving
cold front approaches the area and shortwave energy continues to
move through the flow aloft. Scattered showers and storms
expected, mainly diurnally driven with best chances along the
coast early then likely transitioning inland during the
afternoon. Pretty good instability develops during the afternoon
with SB CAPE values increasing to 2-3000 J/kg, coupled with
bulk shear around 20 kt, could see some isolated stronger storms
with gusty winds develop. Low level thickness values and SW
flow support highs 85-90 degrees.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 330 PM Wed...Increasing moisture and mid-level energy
approaching from the west will lead to a wetter and more
unsettled weather pattern for much of the extended period.
The upper level pattern will be very slow moving over the
weekend into early next week as a Rex block sets up over the
central CONUS with a mid-level cut off low moving across the
lower Mississippi Valley. Ahead of the low, several areas of
mid-level energy will be drawn east toward the eastern Carolinas
as a diffluent upper-level flow sets up. A front is also
progged to drop into the area later Fri/Fri night and and
remain quasi-stationary near or just south of the area through
the weekend. Additionally, deep moisture will be drawn north
from the Gulf of Mexico with precipitable water values close to
2 inches likely through the weekend and dewpoints returning to
the 70s. As we move into early next week, the upper low will
open into a trough and slowly become absorbed into an stronger
northern stream shortwave pushing into the Mid-West while the
assoc sfc low will be approaching from the W continuing to bring
good cvrg of shra/tsra. Will have at least high chance of
occasional likely PoPs throughout the extended with widespread
QPF totals of 1-2 inches probable over the CWA during this time
frame. While the airmass will remain moist and unstable, there
overall severe threat looks minimal as bulk shear will generally
be below 25 kt with weak mid level lapse rates. High temperatures
will be mainly in the 80s with lows in the upper 60s to mid 70s
through the period.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Thursday/...
As of 240 PM Wed...Pred VFR conditions expected through the
period. Scattered showers and thunderstorms likely this
afternoon and early evening, with best chances at PGV, ISO, and
OAJ. A more organized band of showers and thunderstorms likely
to push into the coastal plain late afternoon and evening, which
could bring conditions to sub-VFR. SW wind gusts 15-20 kt this
afternoon. A brief period of MVFR cigs will be possible early
Thu given the pattern. Scattered showers and storms, mainly
diurnally driven, again Thu.
Long Term /Thursday night through Monday/...
As of 330 PM Wed...A very slow moving upper level pattern will
become established across the area through the long term with a
front approaching, crossing late Fri and becoming stalled near
or just south of the area over the weekend which will keep
unsettled weather across rtes through the long term. Scattered
to numerous showers and thunderstorms expected through the
period bringing period of sub-VFR conditions and with the added
moisture could see patchy late night/early morning fog or
stratus as well.
&&
.MARINE...
Short Term /through Thursday/...
As of 240 PM Wed...Latest obs show S/SSW winds 15-25 kt with
seas 2-4 ft. Gusty S/SW 15-25 kt continue tonight, strongest
north of Hatteras and on the Pamlico Sound. SCAs continue for
the waters north of Ocracoke, Pamlico Sound, and Albemarle Sound
and Alligator Rvr. SW winds 15-25 kt early Thu, then
diminishing a bit to 10-20 kt in the afternoon. Seas expected to
build to 3-6 ft this evening and tonight then continue into
Thu.
Long Term /Thursday night through Monday/...
As of 330 PM Wed...High pres offshore and front to the N will
cont to produce S to SW winds around 15 to 20 kts Thu evening
with a few gusts to 25 kt possible across the central
waters/Pamlico Sound while seas will be around seas 3 to 5 ft.
SW wind diminish to below 15 kt late Thu night with the front
sagging into the area Fri then stalling near or just S of srn
tier Fri night through Sat bringing NE winds around 5-15 kt
across the waters Fri night and 10-20 kt Sat. Winds become S to
SE around 10-15 kts Sun and Mon. Seas will subside to mostly 2
to 3 feet Fri then build 3 to 5 feet northern waters and 2-4 ft
south Sat through Mon, and could briefly be to around 6 ft
across the northern waters Sat night into early Sun.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 11 AM EDT Thursday for AMZ135-150.
Small Craft Advisory until 5 AM EDT Thursday for AMZ131-230-
231.
Small Craft Advisory until 8 PM EDT Thursday for AMZ152-154.
&&
SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...RF/SK
AVIATION...RF/SK/CQD
MARINE...RF/SK/CQDHazardous weather outlook, Jun 5, 2:16 PM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
316 PM EDT Wed Jun 5 2019
NCZ195-196-199-203>205-061930-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
316 PM EDT Wed Jun 5 2019
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ046-047-081-094-194-061930-
Tyrrell-Mainland Dare-Mainland Hyde-Pamlico-Southern Craven-
316 PM EDT Wed Jun 5 2019
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ029-044-045-079-080-090>092-193-198-061930-
Martin-Pitt-Washington-Greene-Beaufort-Duplin-Lenoir-Jones-
Northern Craven-Inland Onslow-
316 PM EDT Wed Jun 5 2019
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms will continue this afternoon and
evening. A few storms could become strong to severe, with damaging
winds and large hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 5, 2:06 PM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
306 PM EDT Wed Jun 5 2019
NCZ029-045-080-051945-
Washington-Beaufort-Martin-
306 PM EDT Wed Jun 5 2019
...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...EAST CENTRAL
MARTIN...NORTHEASTERN BEAUFORT AND NORTHWESTERN TYRRELL COUNTIES...
At 305 PM EDT, a strong thunderstorm was located over Hinson, or near
Plymouth, moving northeast at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Plymouth, Hinson, Wenona, Pleasant Grove, Westover, Scuppernong,
Mackeys, Roper, Long Acre VFD, Jamesville and Dardens.
Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.
LAT...LON 3601 7658 3601 7651 3603 7646 3597 7630
3594 7636 3591 7638 3564 7675 3579 7693
3582 7690 3581 7690 3583 7686 3589 7682
3586 7677 3587 7674 3594 7669 3595 7670
3593 7674 3604 7666 3604 7660
TIME...MOT...LOC 1905Z 232DEG 29KT 3577 7679
SGKSpecial weather statement, Jun 5, 4:16 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
516 PM EDT Wed Jun 5 2019
NCZ044-079-052215-
Greene-Pitt-
516 PM EDT Wed Jun 5 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENE AND NORTHWESTERN
PITT COUNTIES...
At 515 PM EDT, a strong thunderstorm was located near Wilson, or 18
miles north of Goldsboro, moving east at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Greenville, Farmville, Bethel, Bell Arthur, House, Bruce, East
Carolina University, Pitt Greenville Airport, Dowdy Ficklen Stadium,
Fountain, Castoria, Bull Head VFD, Walstonburg and Falkland.
Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.
LAT...LON 3557 7782 3576 7752 3580 7747 3581 7742
3583 7741 3583 7737 3557 7729 3549 7783
TIME...MOT...LOC 2115Z 250DEG 31KT 3565 7799
26Thunderstorm Wind, Greene
- When
- June 5, 4:58 PM EST
- Where
- Greene County, 1.78 mi SW of Appie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.580, -77.770
A large tree limb fell on the road near the intersection of Sand Pitt Rd and Bynum Rd. The time was estimated based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, June 5 to 7, 2019$266,000 · EF1 · 24 events
- Flash Flooding and Flooding in Indiana, June 5 to 6, 2019$456,000 · 1.25 in hail · 26 events
- Flash Flooding and Flood in Ohio, June 5 to 9, 2019$679,000 · 7 events
- Flash Flood and Hail in Illinois, June 5, 2019$314,000 · 1 in hail · 23 events
- Tornado and Hail in Ohio, June 5, 2019$65,000 · EF0 · 15 events
- Hail and Damaging Winds in Illinois, June 5, 2019$100,000 · 74 kt wind · 4 events
- Hail and Damaging Winds in Indiana, June 5, 2019$60,000 · 1.75 in hail · 14 events
- Damaging Winds and Heavy Rain in Virginia, June 5, 2019$45,000 · 50 kt wind · 17 events
- Damaging Winds in Kentucky, June 5, 2019$26,000 · 63 kt wind · 11 events
- Flash Flooding and Flooding in Kentucky, June 5 to 7, 2019$15,000 · 56 kt wind · 21 events
- Tornado and Damaging Winds in Ohio, June 5, 2019EF1 · 4 events
- Hail and Damaging Winds in Kentucky, June 5 to 6, 20192 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820392.